Kansas, 2008

Hail and Heavy Rain in Kansas, July 18, 2008

July 18, 2008 · NWS DDC · 4 events in 2 counties and zones

Isolated thunderstorms during the late afternoon and evening produced heavy rain and marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated thunderstorms during the late afternoon and evening produced heavy rain and marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 18, 2:07 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 18, 2:07 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
307 PM CDT FRI JUL 18 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS AND QPF
TONIGHT INTO SATURDAY EARLY MORNING.

A SUBTROPICAL PLUME AND SHORTWAVE WITH A 60KT 200MB JET STREAK WAS
MOVING EAST INTO WESTERN COLORADO. THIS FEATURE IS FORECAST TO MOVE
ACROSS WESTERN KANSAS TONIGHT. THIS WILL ENHANCE UVVS AND PROVIDE
SOME SUPPORT FOR ANOTHER ROUND OF THUNDERSTORMS OVERNIGHT. ALSO A
WEAK FRONTAL BOUNDARY WAS SLOWLY LIFTING NORTH FROM THE ELKHART TO
LIBERAL AREAS WITH SCATTERED THUNDERSTORMS BEGINNING TO DEVELOP.
CAPES ARE RUNNING AROUND 2000 J/KG BUT WITH VERY WEAK LAYER SHEAR
DO NOT EXPECT SEVERE. WILL KEEP 4O TO 50 POPS GOING FOR TONIGHT
ACROSS MUCH OF THE FA AND INCREASE IN THE WEST TO LIKELY WITH THE
UPPER WAVE. THE GFS HAS THE HIGHEST RAINFALL AMOUNTS ACROSS THE
SOUTHERN TIER COUNTIES AND WILL TRY AND FOLLOW THAT MODEL FOR QPF
OVERNIGHT AS IT DID THE BEST WITH LAST NIGHTS SYSTEM. THE
SHORTWAVE SHOULD BE JUST EAST OF DODGE CITY BY 12Z WITH A FEW
THUNDERSTORMS IN THE MEDICINE LODGE AREA UNTIL 15Z. THEN LOOK FOR
UPPER RIDGING WITH WARM TEMPS INTO THE WEEKEND.

FOR TONIGHT LOOK FOR SOUTHEAST WINDS TO BECOME SOUTH AT 10 MPH WITH
OVERNIGHT LOWS SIMILAR TO LAST NIGHT IN THE MID TO UPPER 60S UNDER
MOSTLY CLOUDY SKIES. FOR SATURDAY EXPECT CLEARING WEST TO EAST
BEHIND THE UPPER WAVE AND SOUTH WINDS INCREASING TO 15 TO 25 MPH.
HIGHS SHOULD BE IN THE MID TO UPPER 90S. FOR SATURDAY NIGHT LOOK FOR
SOUTH WINDS AROUND 10 TO 15 MPH WITH CLEAR SKIES AND LOWS IN THE
UPPER 60S TO LOWER 70S. FOR SUNDAY LOOK FOR SUNNY SKIES WITH SOUTH
WINDS AGAIN PICKING UP TO 15 TO 25 MPH AND HIGHS AROUND THE CENTURY
MARK.

DAYS 3-7...

SENSIBLE WEATHER DURING THE PERIOD WILL BE HEAVILY DEPENDANT ON
MINOR SHORTWAVE TROUGHS MOVING OVER THE TOP OF THE RIDGE, AND IF
THESE FEATURES CAN PUSH BOUNDARIES DOWN INTO SOUTHWESTERN KANSAS AND
SET OFF CONVECTION.  MEDIUM RANGE MODELS ARE, AS EXPECTED, ALL OVER
THE PLACE WITH THESE FEATURES.  THE GFS BRINGS A SHORTWAVE THROUGH
THE NORTHERN PLAINS MONDAY, TAKING IT FURTHER EASTWARD TUESDAY AND
BRINGING A BOUNDARY DOWN.  THE ECMWF DURING THE SAME PERIOD KEEPS
THE RIDGE WELL BUILT UP, WHILE THE CANADIAN HAS A SHORTWAVE SIMILAR
BUT WEAKER THAN THE GFS.  BY WEDNESDAY AND THURSDAY, THE ECMWF IS
BRINGING A SHORTWAVE OUT.  ENSEMBLE SPREAD IS ALL OVER THE PLACE AND
THE MEANS HAVE AVERAGED OUT SUCH SMALL FEATURES.  GIVEN ALL THE
UNCERTAINTY AND MODEL INCONSISTENCY BOTH BETWEEN MODELS AND FROM RUN
TO RUN, SEE LITTLE REASON TO MAKE WHOLESALE CHANGES TO THE GOING
FORECAST.  WILL CONTINUE TO KEEP THE VERY MINIMAL POPS WE HAVE GOING
FOR MONDAY NIGHT AND AGAIN ON LATE WEDNESDAY.  WILL CONTINUE TO KEEP
HIGHS MAINLY IN THE 90S AND LOWS IN THE 60S AND LOW 70S, WITH ONLY
MINOR TWEAKS TO AGREE BETTER WITH THE NEIGHBORS.

.AVIATION...

SHOWERS AND THUNDERSTORMS HAVE ALREADY STARTED ACROSS THE SOUTHERN
CWA NEAR A SFC BOUNDARY, AND THIS ACTIVITY SHOULD CONTINUE THROUGH
THE REST OF THE AFTERNOON AND INTO THE EARLY EVENING.  THINK THAT
MOST OF THE ACTIVITY WILL STAY SOUTH, SO WILL KEEP KDDC IN THE VCTS
WITH KGCK HAVING ONLY A CB MENTION.  STORMS SHOULD TAPER OFF AFTER
03Z, LEAVING THE FORECAST AREA MAINLY WITH MID LEVEL CLOUDS AND VFR
CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  98  70 100 /  50  10   0   0
GCK  66  98  68  99 /  60  10   0   0
EHA  66  98  67 100 /  60  10   0   0
LBL  67  99  68 100 /  60  10   0   0
HYS  67  98  70 101 /  30  10   0   0
P28  70  97  73 101 /  50  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/26
Hazardous weather outlook, Jul 18, 2:18 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
318 PM CDT FRI JUL 18 2008

KSZ030-031-043>046-061>066-074>081-084>090-192030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
318 PM CDT FRI JUL 18 2008 /218 PM MDT FRI JUL 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS LATER THIS AFTERNOON AND
EVENING AS A WEAK FRONTAL BOUNDARY LIFTS NORTH ACROSS SOUTHWESTERN
KANSAS. AN UPPER LEVEL DISTURBANCE WILL ALSO MOVE ACROSS WESTERN
KANSAS BEFORE MIDNIGHT WITH MORE NUMEROUS THUNDERSTORMS EXPECTED.
WITH WEAK LAYER WIND SHEAR THE THUNDERSTORMS WILL BE SLOW MOVING
WITH LOCALLY HEAVY RAINFALL POSSIBLE. SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED ALTHOUGH A FEW COULD HAVE SOME SMALL HAIL THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jul 18, 2:33 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CDT FRI JUL 18 2008

KSZ084-085-182145-
MORTON-STEVENS-
333 PM CDT FRI JUL 18 2008

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND STEVENS COUNTIES...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF WILBURTON...MOVING NORTHEAST AT
12 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN SOUTHEASTERN MORTON AND SOUTHWESTERN STEVENS COUNTIES...
INCLUDING THE CITIES OF ROLLA AND FETERITA...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3718 10173 3718 10138 3708 10136 3700 10145
      3700 10196
TIME...MOT...LOC 2033Z 233DEG 10KT 3698 10172

FINCH

The radar

The Dodge City radar (KDDC), 164 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Morton

When
July 18, 3:55 PM CST
Where
Morton County, 0.88 mi SW of Rolla
Reported by
Trained Spotter
Coordinates
37.110, -101.640

Rainfall of 2.43 fell 1 mile SSW of Rolla. This person said that heavier rain fell southeast of him and he knew of water over roads approximately 1 to 2 miles southeast of his location.

Heavy Rain, Gray

When
July 18, 4:50 PM CST to 5:25 PM CST
Where
Gray County, 0.55 mi E of Montezuma
Reported by
Trained Spotter
Coordinates
37.600, -100.440

Rainfall of 1.50 fell in 35 minutes.

Heavy Rain, Gray

When
July 18, 4:50 PM CST to 5:55 PM CST
Where
Gray County, 0.55 mi E of Montezuma
Reported by
COOP Observer
Coordinates
37.600, -100.440

Three inches of rain fell in just a little over an hour. Water was up to the top of the curbs in the streets.

Hail, Gray

When
July 18, 5:15 PM CST
Where
Gray County, 4.87 mi N of Montezuma
Measured
0.75 in hail
Reported by
Public
Coordinates
37.670, -100.440

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127945, 127946, 127948, 127944.